Alert archive / New Mexico / Tornado Warnings in 2005
Tornado Warning 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 26, 2005, 1:39 AM MDT for Eddy County, New Mexico. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2005, 1:39 AM MDT (07:39 UTC)
- Expired
- May 26, 2005, 2:30 AM MDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 168 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 25, 10:40 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2438 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 2457 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KMAF 260744 TORMAF NMC015-260830- /O.NEW.KMAF.TO.W.0008.050526T0739Z-050526T0830Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 139 AM MDT THU MAY 26 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 230 AM MDT * AT 134 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES EAST OF MALAGA...OR 18 MILES SOUTHEAST OF CARLSBAD...MOVING SOUTHEAST AT 15 MPH. THIS STORM ALSO WILL BE CAPABLE OF PRODUCING BASEBALL SIZED HAIL AND DAMAGING WINDS IN EXCESS OF 70 MPH. * LOCATIONS IMPACTED INCLUDE... MALAGA... HIGHWAY 285... RURAL SOUTHEASTERN EDDY COUNTY... A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS. TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU SEE OR HEAR THE TORNADO...IT MAY BE TOO LATE. TAKE COVER NOW. IF YOU ARE CAUGHT OUTSIDE... SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT... SEEK SHELTER IN A CULVERT... DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3231 10393 3221 10411 3199 10402 3209 10376 $$
1 follow-up statement
000 WWUS54 KMAF 260817 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 314 AM CDT THU MAY 26 2005 NMC015-260830- /O.CON.KMAF.TO.W.0008.000000T0000Z-050526T0830Z/ EDDY- 214 AM MDT THU MAY 26 2005 ...A TORNADO WARNING CONTINUES UNTIL 230 AM MDT FOR SOUTHEASTERN EDDY COUNTY... AT 212 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO DETECT ROTATION 17 MILES SOUTHEAST OF MALAGA. ALTHOUGH THE ROTATION HAS WEAKENED...FURTHER INTENSIFICATION COULD OCCUR RAPIDLY. IN THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF GOLFBALLS...AND DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH. THIS STORM WILL MAINLY AFFECT RURAL AREAS OF FAR SOUTHEASTERN EDDY COUNTY. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3231 10393 3221 10411 3199 10402 3209 10376 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 3:10 PM MDT, 10 hours 29 minutes earlier.
Area forecast discussion, May 25, 3:10 PM MDT, 10 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT WED MAY 25 2005
.UPDATE...
MODIFIED THE ZONE TEXT AND GRIDS BEFORE TRANSMISSION TO INCLUDE
SEVERE THUNDERSTORM WATCH BOX #333 UNTIL 11 PM CDT FOR THE
NORTHERN HALF OF THE PERMIAN BASIN.
&&
.PREV DISCUSSION... /ISSUED 240 PM CDT WED MAY 25 2005/
SHORT TERM...
A FEW THUNDERSTORMS DEVELOPED IN THE VICINITY OF THE GLASS
MOUNTAINS/STOCKTON PLATEAU EARLY THIS AFTERNOON AS AN OUTFLOW
BOUNDARY FROM LAST NIGHT/S SOUTHERN PLAINS MCS HAS PUSHED
SOUTHWESTWARD INTO THESE AREAS. AS WITH THUNDERSTORMS OVER THE LAST
FEW DAYS...THE CONVECTION IS STRUGGLING DUE TO THE PROXIMITY OF AN
UPPER LEVEL RIDGE CENTERED OVER MEXICO. EXPECT ADDITIONAL WIDELY
SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE WESTERN
THIRD OF THE CWA AS A COMBINATION OF HEATING OF THE HIGHER TERRAIN
AND THE PRESENCE OF THE OUTFLOW BOUNDARY...AND AN INCREASE IN LOW
LEVEL MOISTURE BEHIND IT...WILL ALLOW FOR THIS. ALTHOUGH MID LEVEL
LAPSE RATES ARE AROUND 8.5 C/KM...CAPE VALUES ARE NOT VERY HIGH IN
THESE LOCALES AND 0 TO 6 KM BULK SHEAR VECTORS ARE ONLY PROGGED TO
BE IN THE 10 TO 15 KT RANGE UNTIL LATE TONIGHT WHEN THEY INCREASE TO
25 TO 35 KT. THEN AGAIN...WE COULD SEE AN ISOLATED STORM OR TWO PUT
OUT STRONG WINDS DUE TO THE DRY MID LEVELS.
WESTERLIES WILL CONTINUE TO SAG SOUTH TONIGHT AND WILL SHUNT THE
AFOREMENTIONED UPPER LEVEL RIDGE TO THE SOUTH. AT THE SURFACE...A
STRONG COLD FRONT WAS MAKING IT/S WAY SOUTH THROUGH THE NORTHERN
TEXAS PANHANDLE AND NORTHEASTERN NEW MEXICO...AND WAS ON THE VERGE
OF PASSING THROUGH THE KDHT AREA AT 25/18Z. THE FRONT IS FURTHER
SOUTH THAN PROGS WERE ABLE TO HANDLE...PROBABLY DUE TO OUTFLOW FROM
A CENTRAL PLAINS NOCTURNAL MCS. EXPECT THE FRONT TO COME CRASHING
SOUTH INTO THE AREA THIS EVENING...THEN PUSH SOUTH THROUGH THE AREA
BY SUNRISE THURSDAY. A MODERATELY UNSTABLE AIRMASS OVER THE EASTERN
HALF OF THE CWA AWAITS THE ARRIVAL OF THIS FRONT. CAPES OF 2500 TO
3000 J/KG AND LI/S AROUND -7 C WILL COINCIDE WITH STEEP MID LEVEL
LAPSE RATES OF 8.5 C/KM IN THESE AREAS. 0 TO 6 BULK SHEAR VECTORS
ARE PROGGED TO BE 35 TO 45 KT IN THESE SAME AREAS...ALTHOUGH MID
LEVEL WINDS WILL GENERALLY BE 10 KT OR LESS UNTIL 26/06Z. STILL
THINK WE COULD SEE QUITE A CLUSTER OF THUNDERSTORMS DEVELOP OVER THE
NORTHERN/NORTHEASTERN CWA BY EARLY EVENING...THEN ADVECT
SOUTHEASTWARD INTO WEST CENTRAL TEXAS. SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
ANOTHER MCS MAY DEVELOP OVER EASTERN NEW MEXICO THIS AFTERNOON/
EVENING IN REGION OF GOOD UPSLOPE FLOW...AND TRACK SOUTH/
SOUTHEASTWARD INTO THE MAF CWA. IF THIS MCS DEVELOPS...NOT CERTAIN
WE/LL SEE MUCH SEVERE WEATHER WHEN IT MOVES INTO THE CWA.
BUT...SINCE THERE MAY BE QUITE A FEW OUTFLOW BOUNDARIES FOR IT TO
INTERSECT WITH FROM EARLIER CONVECTION...WILL GO AHEAD AND INCLUDE
SEVERE WORDING FOR LOCATIONS ROUGHLY ALONG AND EAST OF THE PECOS
RIVER.
HEAVY RAINFALL WILL DEFINITELY BE POSSIBLE WITH CONVECTION THROUGH
TONIGHT. DEWPOINTS ARE IN THE UPPER 50S TO LOWER 60S ACROSS THE
NORTHERN AND EASTERN CWA...AND EXPECTED TO RISE A LITTLE MORE. THIS
YIELDS PRECIPITABLE WATER AMOUNTS NEAR 1.5 INCHES. WILL MENTION
HEAVY RAINFALL IN THE ZONES...AND INCLUDE MENTION OF FLASH FLOODING
IN THE HWO.
LASTLY...THE SURFACE PRESSURE GRADIENT BEHIND THE FRONT WILL BE
TIGHT. TIGHT ENOUGH FOR WINDS IN THE GUADALUPE MOUNTAINS TO REACH
40 MPH SUSTAINED...WITH GUSTS OVER 55 MPH POSSIBLE. THEREFORE...
WILL ISSUE A HIGH WIND WARNING FOR THE GUADALUPE MOUNTAINS FROM LATE
EVENING UNTIL MID MORNING THURSDAY.
LONG TERM...
LOOKS LIKE THE SWITCH TO A BASICALLY AN ACTIVE PATTERN HAS BEGUN
THIS FORECAST CYCLE. PAINTED THE HIGHEST CHANCE POPS ACROSS THE
SOUTHEAST PERMIAN BASIN AND THE LOWER TRANS PECOS THURSDAY MORNING
DUE TO THE CONVECTIVE COMPLEX EXITING. THINKING THEIR WILL BE A
LULL THURSDAY AFTERNOON AND NIGHT WITH THE ATMOSPHERE WORKED OVER...
WITH ONLY 10-20 POPS WARRANTED.
ANTICIPATING ANOTHER COMPLEX FRIDAY AND FRIDAY NIGHT WITH RECOVERY
AND HEATING WITH THE NEXT SIGNIFICANT SHORTWAVE IN THE NORTHWEST FLOW
WITH THE NEXT BOUNDARY SHIFTING SOUTH. STORMS SHOULD ALSO FORM IN THE
MOUNTAINS AS WELL AND TRANSLATE INTO THE PLAINS. WENT HIGH CHANCE POPS
MANY AREAS...TRANSITION INTO LIKELY OR HIGHER POPS MAY BE NEEDED CLOSER
TO EVENT.
WENT WITH 20-30 POPS SATURDAY WITH THE APPROACH OF A 500 MILLIBAR
TROUGH AXIS AND NEXT SHORTWAVE IN THE NORTHWEST FLOW ALOFT. PAINTED
THE BEST CHANCE POPS ACROSS THE BIG BEND AND LOWER TRANS PECOS
WHERE THE FRONT HAS BEST CHANCE OF RESIDING AND AHEAD OF THE TROUGH
AXIS THE LONGEST. BEYOND SATURDAY LOOKS ACTIVE THROUGH THE REMAINDER
OF THE EXTENDED.
SUNDAY AND MONDAY LOOK TO REMAIN ACTIVE WITH ANOTHER NORTHERN STREAM
FRONT AND UNSTABLE NORTHWEST FLOW ALOFT. UPSLOPE FLOW AND CONTINUED
UNSTABLE NORTHWEST FLOW ALOFT WARRANT AT LEAST SLIGHT POPS AT THIS
TIME NEXT TUESDAY AND WEDNESDAY. COOLED TEMPERATURE THROUGH THE FORECAST
CYCLE IN WET REGIME AND FREQUENT FRONTAL PASSAGES.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING IN EFFECT FROM 10 PM WEDNESDAY UNTIL 10 AM CDT
THURSDAY FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS OF
EDDY COUNTY.
TX...HIGH WIND WARNING IN EFFECT FROM 10 PM WEDNESDAY UNTIL 10 AM CDT
THURSDAY FOR THE FOLLOWING ZONE...GUADALUPE MOUNTAINS.
&&
67/12Hazardous weather outlook, May 25, 2:14 PM MDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 314 PM CDT WED MAY 25 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261929- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 314 PM CDT WED MAY 25 2005 (214 PM MDT WED MAY 25 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE IN LOCATIONS GENERALLY ALONG AND EAST OF THE PECOS RIVER FROM THIS AFTERNOON UNTIL LATE TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH THESE THUNDERSTORMS. HEAVY RAINFALL WILL BE LIKELY WITH THUNDERSTORMS THIS AFTERNOON AND EVENING...WHICH COULD RESULT IN FLASH FLOODING. A STRONG COLD FRONT WILL PUSH SOUTH THROUGH THE AREA TONIGHT. A TIGHT PRESSURE GRADIENT IN THE WAKE OF THE FRONTAL BOUNDARY WILL LIKELY RESULT IN VERY STRONG WINDS THROUGH THE GUADALUPE MOUNTAINS TONIGHT...ESPECIALLY THROUGH GUADALUPE PASS. THE STRONGER WINDS ARE EXPECTED TO SUBSIDE THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE OF THUNDERSTORMS WILL CONTINUE OVER MOST OF THE OUTLOOK AREA THROUGH FRIDAY. THERE WILL BE A THREAT OF HEAVY RAINFALL...AND POSSIBLY FLASH FLOODING...THURSDAY MORNING AS THUNDERSTORM ACTIVITY WINDS DOWN. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. HEAVY RAINFALL WILL ALSO BE POSSIBLE. SINCE THE GROUND MAY STILL BE SATURATED FROM RAINFALL ON WEDNESDAY NIGHT AND THURSDAY...FLASH FLOODING WILL ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. LOCAL LAW ENFORCEMENT...EMERGENCY MANAGERS...AND SPOOTER GROUPS SHOULD KEEP ABREAST OF THE LATEST INFORMATION. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Local storm report, May 25, 8:35 PM MDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
935 PM CDT WED MAY 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM HAIL 9 E ST. LAWRENCE 31.70N 101.39W
05/25/2005 0.88 INCH GLASSCOCK TX TRAINED SPOTTER
NICKEL HAIL FELL FROM 712PM UNTIL 730PM.
0730 PM HAIL 3 E ST. LAWRENCE 31.70N 101.49W
05/25/2005 1.25 INCH GLASSCOCK TX LAW ENFORCEMENT
SHERIFFS OFFICE HAD REPORT OF HALF DOLLAR SIZE HAIL 1
INCH DEEP EAST OF ST. LAWRENCE
0843 PM HAIL 15 WNW ST. LAWRENCE 31.78N 101.78W
05/25/2005 0.75 INCH MIDLAND TX PUBLIC
PENNY HAIL FELL ON THE MIDLAND/GLASSCOCK COUNTY LINE ON
FARM TO MARKET ROAD 1379
0910 PM HAIL GARDEN CITY 31.87N 101.48W
05/25/2005 0.88 INCH GLASSCOCK TX LAW ENFORCEMENT
LOCAL LAW ENFORCEMENT OFFICERS REPORTED NICKEL SIZE HAIL
FALLING IN GARDEN CITY.
0843 PM HAIL 12 SSE SPRABERRY 31.77N 101.75W
05/25/2005 0.75 INCH GLASSCOCK TX PUBLIC
PENNY HAIL WAS REPORTED ON THE MIDLAND/GLASSCOCK COUNTY
LINE AT FARM TO MARKET ROAD 1379
0720 PM TSTM WND DMG IMPERIAL 31.27N 102.69W
05/25/2005 PECOS TX FIRE DEPT/RESCUE
LOCAL VOLUNTEER FIRE DEPARTMENT REPORTED SEVERAL 250
GALLON DIESEL TANKS BLOWN OVER AND A TRAMPOLINE THAT WAS
BLOWN ONTO A HOUSE.
0734 PM HAIL MCCAMEY 31.13N 102.22W
05/25/2005 0.75 INCH UPTON TX BROADCAST MEDIA
&&
RGOULDThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 11:15 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 45 min |
| May 26, 12:02 AM MDT | Severe Thunderstorm Warning | MAF | Lea | 58 min |
| May 26, 12:14 AM MDT | Severe Thunderstorm Warning | MAF | Eddy | 46 min |
| May 26, 1:00 AM MDT | Severe Thunderstorm Warning | MAF | Lea | 61 min |
| May 26, 1:02 AM MDT | Severe Thunderstorm Warning | MAF | Eddy | 58 min |
| May 26, 2:25 AM MDT | Severe Thunderstorm Warning | MAF | Lea | 65 min |
Nearby
Tornado Warnings in New Mexico, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.